Colorado, 2020

Flash Flood in Colorado, August 29, 2020

August 29, 2020 · NWS GLD · 1 event in 1 county or zone

Isolated thunderstorms developed in eastern Colorado during the late afternoon hours. 83 inches of heavy rain in 20 minutes causing flash flooding in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$10
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed in eastern Colorado during the late afternoon hours. One thunderstorm that moved over Yuma, CO produced 0.83 inches of heavy rain in 20 minutes causing flash flooding in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 1:44 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 29, 1:44 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
244 PM MDT Sat Aug 29 2020

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM MDT Sat Aug 29 2020

Across the region this afternoon, skies are a mix of sunny to
partly sunny as clouds from this morning ahead of a surface ridge
linger in the south and east, and for the west the areal coverage
there is due to a shortwave pushing across the Rockies
interacting with a weak boundary in central/eastern Colorado.
Cloud cover has affected temps in some locales, but are currently
ranging from the upper 70s into the mid 80s. Winds are light in
the east due to proximity of the surface ridge, but in the west
southerly and gusting to 15-20 mph at times.

For the remainder of the afternoon and into tonight the focus
will be on the potential for strong to severe storms that develop
over Colorado and push east into KS/NE before dissipating later
tonight. With the surface ridge in place in the east, the highest
pops will occur over NE Colorado and taper off towards Highway
25. This coincides with the current Marginal Risk from SPC.
Should any develop, the main risk looks to be damaging winds
based on available Dcape and the elevated nature of some the
convection. Hail and even some heavy rainfall can't be ruled out.

Going into Sunday, the area will continue to see the chance for
more strong to severe storm potential as temps/instability rise
ahead of an approaching cold front by 00z Monday. At this time
best chance look to occur in far east locales based on conditions
with a Slight Risk outlook from SPC. A Marginal Risk occurs
mostly back to the Colorado border. Based on the latest update,
the areal coverage of Slight Risk has decreased with mostly
Marginal chances remaining. With the decreasing certainty, have
kept chances pops in.

Before the arrival of the potential severe wx with the front,
dangerous fire wx conditions will ensue for NE Colorado from 18z-
00z. Winds and RH criteria will hit for about 2-3 hours.
Bordering counties in KS/NE are close, but still lack enough
wind. Have issued a Red Flag Warning.

Front passes by 06z Monday allowing for a break in precip
transitioning into the daytime hours Monday. Another stronger
shortwave will traverse the region Monday night giving the region
best chances for areal coverage of precip/qpf before drier wx
arrives later in the week.

For temps, upper 80s to mid 90s for highs Sunday will give way to
70s on Monday as cooler air finally pushes into the CWA. Mid 50s
to around 60F for lows tonight will give way to mainly 50s for
Sunday and Monday nights. Some 40s are possible for NE Colorado.

.LONG TERM...(Tuesday through Friday)
Issued at 153 PM MDT Sat Aug 29 2020

To start the long term period, current guidance has the cut-off low
continuing to move southeast into Colorado Tuesday morning as an
area of high pressure moves inland across Northern California.
Throughout the day on Tuesday, the cut-off low will continue to move
southeast towards the Texas-Oklahoma panhandles bringing chances of
showers and thunderstorms through the afternoon hours. As the low
moves across the High Plains, the upper level flow will shift to the
southwest across the Tri-State area. As the low moves south of
the CWA, we will see precipitation chances diminish from the
northwest and the winds shift to the north and northwest late
Tuesday.

Wednesday, the cut-off low will move east across the panhandles of
Texas and Oklahoma towards the Oklahoma-Missouri-Arkansas borders
where it will remain through Thursday. The low will begin to
dissolve late Thursday into Friday as the ridge pushes the pattern
east. A series of fronts will push across the area Thursday and
Friday bringing cooler temperatures. Despite the frontal passages,
the area is forecasted to remain dry through the remainder of the
extended period due to the expanding ridge.

Temperatures are continuing to trend much cooler than this past
week. Tuesday high temperatures will be in the mid 70s to lower 80s.
Wednesday will be warmer with highs in the mid to upper 80s.
Thursday and Friday highs will be in the upper 70s to low 80s. For
each day in the extended period low temperatures are forecasted to
be in the 50s with some locations in eastern Colorado possibly
dropping into the upper 40s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1105 AM MDT Sat Aug 29 2020

Mainly VFR conditions are expected for both terminals. KGLD could
see VCTS from around 02z-05z Sunday as some convection develops
in the area. Timing issues of any convection brings about low
confidence other than a vicinity mention at this time.

Winds for KGLD, SSE 10-15kts thru 14z Sunday, then SW 10-20kts.

Winds for KMCK, E around 10kts thru 02z Sunday, then SSE
10-20kts. Strongest gusts after 15z.

&&

.FIRE WEATHER...
Issued at 244 PM MDT Sat Aug 29 2020

Red Flag conditions look to be met in northeast Colorado on Sunday
afternoon. Humidity values will drop to around 12-15% with gusts
up to 25 mph. These conditions will be ahead of a cold front which
arrives closer to sunset, allowing for conditions to abate.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Red Flag Warning from noon to 6 PM MDT Sunday for COZ252>254.

NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KMK
AVIATION...JN
FIRE WEATHER...JN
Hazardous weather outlook, Aug 29, 1:05 PM MST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
205 PM MDT Sat Aug 29 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
205 PM MDT Sat Aug 29 2020 /305 PM CDT Sat Aug 29 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for isolated severe thunderstorms late this
afternoon and early this evening, mainly west of Highway 83 between
4-9 pm MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe thunderstorms are possible during the late afternoon and
evening hours on Sunday, mainly east of Highway 25 or east of a line
from Colby-Atwood-Trenton between 4-11 pm MDT.

A Red Flag Warning is in effect for northeast Colorado for Sunday
afternoon due to dangerous fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

In the hours before

Special weather statement, Aug 29, 3:57 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM MDT Sat Aug 29 2020

COZ090-292330-
Yuma County CO-
457 PM MDT Sat Aug 29 2020

...SPECIAL WEATHER STATEMENT...

At 457 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Highland Center to 5 miles
east of Arickaree School. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Yuma, Abarr, Heartstrong and Clarkville.

LAT...LON 4044 10240 3966 10263 3963 10280 4044 10278
TIME...MOT...LOC 2257Z 223DEG 16KT 4044 10264 3976 10293

Hill

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
August 29, 4:03 PM MST to 4:23 PM MST
Where
Yuma County, 0.61 mi S of Yuma to 0.74 mi E of Yuma
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10
Reported by
Emergency Manager
Coordinates
40.111, -102.719

The Yuma County Emergency Manager reported street flooding in town. A few garages were reported to have flood water in them as the water in the street was going over the curbs. The EM also reported 0.83 inches of heavy rain fell in 20 minutes in town that caused the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917924.